Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 17, NWS Wilmington, NC

July 18, 1998Brunswick County, New Hanover County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Jul 18, 1998, 2:56 PM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 1998, 2:56 PM EDT (18:56 UTC)
Expired
Jul 18, 1998, 4:55 PM EDT
In force
119 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, New Hanover County, NC

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1277 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 181857
FFWILM
NCC019-129-182055-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
256 PM EDT SAT JUL 18 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* FLOOD WARNING FOR...
  EASTERN BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 455 PM EDT

* AT 250 PM EDT THE WILMINGTON DOPPLER RADAR INDICATED
THUNDERSTORMS REPEATEDLY TRACKING EASTWARD FROM EASTERN BRUNSWICK
ACROSS NEW HANOVER COUNTIES. RAINFALL AMOUNTS FROM 1.5 TO 2 INCHES
HAVE ALREADY OCCURRED...AND AN ADDITIONAL 1 TO 2 INCHES IS
EXPECTED. THIS WILL CAUSE CONSIDERABLE STREET FLOODING. FLOODING OF
DRAINAGE DITCHES AND LOW LYING AREAS WILL ALSO OCCUR.

IF FLOODING IS OBSERVED...ACT QUICKLY BY MOVING TO HIGHER
GROUND.  MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE ENOUGH TO FLOAT YOUR VHEHICLE. CARS CAUGHT
IN RISING WATER SHOULD BE ABANDONED QUICKLY.

GROH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:28 PM EDT, 28 minutes earlier.

Area forecast discussion, Jul 18, 2:28 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
228 PM EDT SAT JUL 18 1998

RAH: SUG RAISING INLAND TEMPS TO MID 70S TON AND MAY NEED A SML CHC POP
FOR SUN AFTN.

CAE: FOR THE PEE DEE SUG RAISING TEMPS TO MID 70S TON AND LIMITING POPS
TO THE EVE. PROB CAN GO WITH SLIGHT CHC FOR SUN AFTN. WILL NEED TO ADD
A CHC EVE POP TO THE N COAST. SUG OPENING UP THE TEMP RANGE FOR SUN
WITH UPPER 80S AT THE COAST TO LOWER 90S INLAND.

UPPER LEVEL TROF IS FCST TO CONT EDGING SLOWLY EAST OVERNIGHT TAKING
THE THE WK S/WV COMING THROUGH THE GREAT LAKES NORTH OF THE AREA. WITH
JUST A GLANCING BLOW FROM THE S/WV NOT EXPECTING IT TO PRODUCE ANY SIG
LIFT OR WX. NOT MUCH IN STORE FOR UPPER LEVEL SUPPORT ON SUN SO TRW
LOOKS TO BE DIURALLY DRIVEN INTO SUN EVE. ACTIVITY DEVELOPING ALONG THE
SEA BREEZE ATTM SHOULD PERSIST TO JUST AFTER SUNSET SO KEEPING CHC EVE
POPS ALONG THE COAST LOOKS REASONABLE. DEPENDING ON HOW FAR INLAND THE
ACTIVITY DEVELOPS WILL DETERMINE IF A EVE POP IS NEEDED THERE. WK H8
FLOW AGAIN ON SUN SHOULD ALLOW THE SEA BREEZE TO DEVELOP ONCE AGAIN.
LTL AIR MASS CHANGE IS PROGGED TO OCCUR SO WILL PROB SEE SCT TRW
DEVELOP ALONG THE SEA BREEZE ONCE AGAIN AND CONT INTO SUN EVE. DESPITE
DEW POINTS IN THE 60S ACROSS INLAND SECTIONS...STILL EXPECT OVERNIGHT
LOWS TO STAY IN THE 70S AS THE WK SFC TROF DISSIPATES ALLOWING SSW
WINDS TO BRING MOISTURE BACK INTO THIS REGION OVERNIGHT. ONLY OTHER
TEMP SUG IS ALONG THE N COAST FOR SUN TO ACCOUNT FOR DIFFERENCES IN
COASTAL AND INLAND TEMPS.

CWF: WITH THE LACK OF ANY SIGNIFICANT SFC FEATURES WILL SEE THE SSW
FLOW CONT THROUGH THE PERIOD. SPEEDS MAINLY 15 KT OR LESS WITH 3 TO 4
FT SEAS. WILL CONT THE MENTION OF SCT AFTN AND EVE TRW.

ILM BB 076/091 076/092 076 332
FLO BB 074/095 074/097 073 122

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.